Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS La Crosse, WI

July 6, 2017Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 7:40 PM CDT for Adams County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Jul 6, 2017, 8:30 PM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Adams County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:48 PM CDTHAIL 11 Ese Big Flats, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS53 KARX 070040
SVRARX
WIC001-070130-
/O.NEW.KARX.SV.W.0147.170707T0040Z-170707T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
740 PM CDT THU JUL 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Adams County in central Wisconsin...

* Until 830 PM CDT

* At 739 PM CDT, a severe thunderstorm was located 10 miles northeast
  of Friendship, moving east at 20 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. Hail up to the size of nickels has 
           recently been reported in Big Flats. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Big Flats, Colburn, Highways 13 And 21, The Leola Marsh Wildlife 
  Area, Cottonville, Lake Camelot, Lake Sherwood, The Preston 
  Cliffs, Roche A Cri State Park, Arkdale, Lake Arrowhead, amd 
  Monroe Center

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4401 8997 4417 8996 4416 8994 4415 8994
      4416 8992 4418 8993 4418 8990 4419 8991
      4419 8993 4420 8991 4421 8992 4421 8960
      4397 8960
TIME...MOT...LOC 0039Z 277DEG 18KT 4408 8968 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lawrence
2 follow-up statements
777 
WWUS53 KARX 070054
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
754 PM CDT THU JUL 6 2017

WIC001-070130-
/O.CON.KARX.SV.W.0147.000000T0000Z-170707T0130Z/
Adams WI-
754 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 754 PM CDT, a severe thunderstorm was located 11 miles southwest
of Plainfield, or 12 miles northeast of Friendship, moving east at 20
mph. Another severe storm was near Big Flats.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Big Flats, Colburn, Highways 13 And 21, County Roads G And O, County
Roads C And G, The Preston Cliffs, Roche A Cri State Park, The
Colburn Wildlife Area, County Roads O And W, The Leola Marsh Wildlife
Area, Cottonville, Highway 21 And County G and The Ship Rock Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4400 8985 4419 8986 4420 8960 4397 8960
TIME...MOT...LOC 0054Z 277DEG 17KT 4407 8961 

HAIL...1.25IN
WIND...<50MPH
 
$$

Lawrence
998 
WWUS53 KARX 070112
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
812 PM CDT THU JUL 6 2017

WIC001-070130-
/O.CON.KARX.SV.W.0147.000000T0000Z-170707T0130Z/
Adams WI-
812 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 812 PM CDT, a severe thunderstorm was located 8 miles northeast of
Friendship, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Big Flats, Colburn, Highways 13 And 21, The Preston Cliffs, Roche A 
Cri State Park, The Colburn Wildlife Area and Cottonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4415 8986 4413 8960 4397 8960 4400 8985
TIME...MOT...LOC 0112Z 299DEG 14KT 4406 8970 

HAIL...1.00IN
WIND...<50MPH
 
$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 6, 6:30 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 6 2017

Forecast focus continues to be on thunderstorm potential late
this afternoon/evening.

There is still quite a bit of uncertainty regarding convective
initiation/evolution late this afternoon and this evening.
Overnight/early morning convection has helped generate another
weak mid-level shortwave that has since moved east of the area.
Meanwhile, a synoptic cold front associated with a shortwave
trough passing to the north over Canada has been approaching from
Minnesota.

A few questions still remain on the convective initiation this
afternoon. Large scale forcing is weak, with the main upper
shortwave displaced north, although a weaker wave could provide
modest support by late afternoon. Some mid-level height falls do
arrive this evening, too. Boundary layer convergence appears
unimpressive along the front with relatively light flow. However,
convection could also get a boost from any old outflow boundaries
across central Wisconsin. With the overall weak forcing, models
show a range of solutions regarding the location and areal extent
of convection. This is likely, in part, due to the variability in
available boundary layer moisture/capping and weak forcing.
Overall, though, confidence remains highest in at least scattered
thunderstorm development late this afternoon/evening across
central Wisconsin with slightly better upper forcing along with
the synoptic/outflow boundaries providing some low-level
convergence. The degree of convective development is more
uncertain farther south and west, with overall confidence lowering
in these areas. With the weak forcing and the front still to the
northwest into the late afternoon, in the absence of any outflow
boundary related development, would not be surprised to see
convection a little slower to develop towards early evening.

That said, the convective environment will be favorable for severe
storms with MLCAPE in the 1500-2500 J/kg range along with 25-40
kts of deep layer shear. Although shear is not terribly high, it
may be enough for a few supercells to start if storms form before
a messier/linear storm mode ensues, dependent on storm coverage.
Large hail and damaging winds will be the primary threats,
although will have to watch rainfall if any mesoscale boundaries
help trigger repeated storms over a particular area, especially
across central Wisconsin, where a few areas received over 2 inches
of rain yesterday. Expect the storms to largely exit the region
by late in the evening behind the frontal passage.

Cooler and less humid air will filter across the region on Friday
behind the front. A shortwave trough dropping south during the
afternoon could result in a few afternoon showers/storms, especially
over western Wisconsin. With the drier airmass, instability will be
much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts
of deep layer shear, a few strong storms could develop during peak
heating, especially across central Wisconsin. Highs will be in the
70s to low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jul 6 2017

Northwest flow will persist through the period with the mean
longwave ridge position expected to gradually translate from the
Rockies this weekend towards the plains later next week. For the
weekend, high pressure at the surface on Saturday should lead to
mainly dry day. Some model solutions have tried to develop a few
storms later in the day and evening across northeast Iowa with
some weak warm/moist advection.

Otherwise, for Sunday and into next week, deterministic model
guidance indicates the potential for several upper level waves to
impact the area. Timing of these systems and associated
thunderstorm chances remain tough to pin down. There is a general
consensus, though, of one such wave bringing increased chances
for showers/storms later Sunday or Monday with lower confidence in timing
these disturbances through the middle of next week. Temps look to
remain close to seasonal averages through much of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Jul 6 2017

A cold front continues to makes its approach, with a few isolated
showers and thunderstorms trying to develop north of I-90 at the
moment ahead of that feature. There remains a very small risk that
a rogue shower or storm could impact LSE or RST through late
evening, though confidence has increased that in all likelihood
those spots will remain dry, with VFR conditions expected right on
through Friday afternoon as drier air works in behind the front,
though with some diurnal cumulus development expected on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Thu Jul 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
230 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Scattered severe storms are possible this evening between 6 PM
and 11 PM. The highest threat for severe weather looks to be
across portions of central Wisconsin, mainly along and east of
Interstate 94. Damaging winds, large hail and locally heavy
rainfall are the primary threats. Isolated hail greater than 2
inches in diameter is possible. Over central Wisconsin, an
isolated tornado cannot be ruled out, however, the tornado threat
appears low at this time.

In addition, heat indices will reach into the 95 to 100 range
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic thunderstorm chances through the weekend
into early next week. However, it remains too early to discern
any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 6, 6:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
636 PM CDT THU JUL 6 2017

MNZ079-088-WIZ032-033-070000-
Wabasha-Winona-Buffalo-Trempealeau-
636 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA...
WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES...

At 635 PM CDT, a strong thunderstorm was located over Buffalo City,
or 9 miles southeast of Alma, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground,
Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway
95 And County G, Highway 95 And County C, Herold and Highways 37 And
35.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157
TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182

Lawrence
Local storm report, Jul 6, 6:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             COCHRANE                44.23N 91.84W
07/06/2017  M1.75 INCH       BUFFALO            WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE
            CITY OF COCHRANE

&&

DTJ
Local storm report, Jul 6, 7:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             FOUNTAIN CITY           44.12N 91.70W
07/06/2017  E0.75 INCH       BUFFALO            WI   TRAINED SPOTTER

&&
Special weather statement, Jul 6, 7:20 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
720 PM CDT THU JUL 6 2017

WIZ043-044-070045-
Juneau-Adams-
720 PM CDT THU JUL 6 2017

...STRONG THUNDERSTORM IMPACTING NORTHERN JUNEAU AND ADAMS
COUNTIES...

At 719 PM CDT, a strong thunderstorm was located 9 miles south of
New Rome, or 9 miles north of Friendship, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are expected with
this storm. Dime sized hail has been reported near Monroe Center
recently.

Locations impacted include...
Strongs Prairie, Big Flats, Colburn, Highways 13 And 21, County Roads
G And O, County Roads G And M, County Roads C And G, The Leola Marsh
Wildlife Area, Cottonville, The Ship Rock Wayside, Lake Sherwood, The
Preston Cliffs, Arkdale, The Colburn Wildlife Area, County Roads O
And W, Monroe Center and Highway 21 And County G.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4407 9002 4421 9001 4420 8960 4393 8960
TIME...MOT...LOC 0019Z 281DEG 15KT 4411 8988

Lawrence
Local storm report, Jul 6, 7:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 WNW DODGE             44.16N 91.63W
07/06/2017  E1.75 INCH       BUFFALO            WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GOLF BALL SIZE
            HAIL.

&&
Local storm report, Jul 6, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             BIG FLATS               44.12N 89.80W
07/06/2017  M0.88 INCH       ADAMS              WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL NEAR THE TOWN
            OF BIG FLATS

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:20 PM CDTSpecial Weather StatementARXAdams25 min
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau44 min
Jul 6, 8:10 PM CDTSpecial Weather StatementARXMonroe50 min
Jul 6, 8:10 PM CDTSevere Thunderstorm WarningARXLa Crosse50 min
Jul 6, 8:18 PM CDTSpecial Weather StatementARXTaylor42 min
Jul 6, 8:27 PM CDTSevere Thunderstorm WarningARXAdams48 min
Jul 6, 8:51 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe39 min
Jul 6, 8:52 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon29 min
Jul 6, 9:11 PM CDTAreal Flood AdvisoryARXAdams3 hr
Jul 6, 9:18 PM CDTSevere Thunderstorm WarningARXAdams, Juneau42 min
Jul 6, 10:19 PM CDTSpecial Weather StatementARXClark41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.